Florida, 2017Rip Current in Florida, April 2, 2017
April 2, 2017 · NWS MLB · 1 event in 1 county or zone
Strong rip currents resulted in over three dozen rescues by life guards along the Volusia County coastline throughout the day. Another man was found unconscious in the water and was pulled to shore by first responders.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong rip currents resulted in over three dozen rescues by life guards along the Volusia County coastline throughout the day. Another man was found unconscious in the water and was pulled to shore by first responders.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 2, 3:10 PM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Apr 2, 3:10 PM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
410 PM EDT Sun Apr 2 2017
.DISCUSSION...
Tonight...Atmosphere has clearly moistened compared to 24 hours
ago and isolated showers even north of Orlando are a testament to
that though they are struggling in the drier air. Deeper moisture
to the south is producing deep convection (thunder) with a couple
of strong storms as a result of boundary collisions. Expect
scattered storms to develop just on the west side of the peninsula
through this evening as a result of sea breeze collision and a few
of these may push back into Lake county after sunset.
Monday...High pressure centered just off of the mid Atlc coast
will continue to drift slowly seaward through the day. A cold
front over the Mississippi Valley early in the period will move
towards the FL Panhandle by early evening while weakening.
Moistening will continue with precip water values 1.60-1.80
inches and combined with sfc heating will produce scattered
afternoon showers and lightning storms. Steering flow will be out
of the southwest at around 20 to 25 mph so expect some cells to
make it back to the Volusia/Brevard coasts late in the day. Rain
chances will be lowest along the Treasure coast. Highs will be in
the mid 80s near the coast and upper 80s inland.
Tuesday and Wednesday...Broad area of high pressure over the
Atlantic will turn winds more south/southwesterly and bring very
warm conditions on Tuesday with high temperatures topping out in the
upper 80s/low 90s areawide. This morning's 12Z model guidance has
backed off on precipitation chances for Tuesday as it keeps the weak
surface boundary further north than previous runs. Have trimmed PoPs
to generally around 20% from I-4 northward with lower chances
further south. A late-day sea breeze collision could also generate a
few showers/isolated storms mainly in northern Brevard and Volusia
counties. Activity should wind down after sunset with only a slight
chance of showers offshore continuing into the overnight hours. Low
temperatures will be well above average and only dropping to the
upper 60s to around 70 Tuesday night into Wednesday morning.
Deep-layer south/south-southwesterly flow will continue on Wednesday
with near-record high temperatures possible. Most areas should
remain dry except the coastal counties where a late-day sea breeze
collision could generate a few showers/storms.
Thu-Sat...Stronger cold front forecast to push through Thu with a
30 percent chance for showers/storms. Then high pressure forecast
to slowly build into the area with much drier/cooler air.
Temperatures remain quite warm ahead of the front, then a
noticeably cooler and drier airmass will build in as the cold
front shifts east, with highs in the 70s and lows in the 50s by
week's end. We may actually see some U40s across the interior
overnight Fri/early Sat morning.
&&
.AVIATION...
Mainly VFR... Convection develops over western peninsula and may
push over Kissimmee River...VCSH at KISM/KMCO and possibly KLEE.
East coast sea breeze causing gusty winds along the coast.
Overnight fog is less likely but MVFR CIGs possible in moist
southerly flow. Have added a SCT layer at 010 AGL as a heads up
but may need to upgrade to BKN.
&&
.MARINE...
South winds increase 15 to 20 knots Monday then 20 knots offshore
Monday night so have raised a Small Craft Advisory for the
offshore waters of Volusia and Brevard counties. Seas will build 4
to 5 feet Monday then 6 to 7 feet offshore Monday night. Small
Craft Caution will be needed elsewhere. Seas will slowly subside
into mid week.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 68 83 68 87 / 10 40 20 20
MCO 69 87 68 91 / 10 40 20 20
MLB 70 84 71 90 / 10 30 20 10
VRB 70 85 70 89 / 10 20 10 10
LEE 70 86 71 87 / 20 40 20 20
SFB 68 86 69 89 / 10 40 20 20
ORL 69 86 70 89 / 10 40 20 20
FPR 69 85 69 90 / 10 20 10 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 4 PM Monday to 10 AM EDT Tuesday for
Flagler Beach to Volusia-Brevard County Line 20-60 nm-
Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.
&&
SHORT TERM...Kelly
MID TERM...Combs
AVIATION...Smith
RADAR...JohnsonHazardous weather outlook, Apr 2, 8:00 AM EST, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
900 AM EDT Sun Apr 2 2017
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-030200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
900 AM EDT Sun Apr 2 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
Increasing moisture across south central Florida, may generate
showers and possibly a thunderstorm or two over the interior later
today. Best chance for this activity will be near Lake Okeechobee
and across Osceola and Okeechobee counties as the sea breeze
moves inland this afternoon.
If any storms do develop, they will have the potential to produce
dangerous cloud to ground lightning and gusty winds up to 40 mph.
.RIP CURRENT IMPACT...
A moderate risk for dangerous rip currents will exist at the
beaches of east central Florida today. While rip currents can
form at any time, the greatest risk will occur from mid afternoon
into early evening due to tidal effects. Always swim within sight
of a lifeguard and never swim alone.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A slight chance of lightning storms is in the forecast on Monday
and Tuesday as another weakening frontal boundary approaches from
the Gulf of Mexico.
Deteriorating boating conditions expected over the coastal waters
early this week, ahead of next frontal boundary to approach the
area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Weitlich/Johnson
In the hours before
Special weather statement, Apr 2, 1:22 PM EST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Melbourne FL
222 PM EDT SUN APR 2 2017
FLZ054-058-021900-
Okeechobee FL-Indian River FL-
222 PM EDT SUN APR 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OKEECHOBEE AND
WESTERN INDIAN RIVER COUNTIES UNTIL 300 PM EDT...
At 222 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fort Drum, moving north northwest at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Blue Cypress Lake and Fort Drum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2764 8092 2764 8087 2773 8087 2773 8088
2780 8088 2782 8074 2751 8068 2747 8068
2747 8084
TIME...MOT...LOC 1822Z 164DEG 17KT 2755 8081
JohnsonSpecial weather statement, Apr 2, 2:52 PM EST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Melbourne FL
352 PM EDT SUN APR 2 2017
FLZ059-064-022030-
St. Lucie FL-Martin FL-
352 PM EDT SUN APR 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. LUCIE AND
WESTERN MARTIN COUNTIES UNTIL 430 PM EDT...
At 351 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of J And S Fish Camp, moving south at 5 to 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
J And S Fish Camp and Port Mayaca.
LAT...LON 2698 8062 2708 8066 2711 8066 2712 8068
2727 8068 2731 8065 2725 8044 2696 8054
2696 8056
TIME...MOT...LOC 1951Z 022DEG 9KT 2720 8060
LascodySpecial weather statement, Apr 2, 3:28 PM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Melbourne FL
428 PM EDT SUN APR 2 2017
FLZ064-022100-
Martin FL-
428 PM EDT SUN APR 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARTIN COUNTY UNTIL 500
PM EDT...
At 427 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of J And S Fish Camp, moving southeast at 5 to 10
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Indiantown.
LAT...LON 2713 8065 2721 8053 2721 8048 2713 8031
2696 8051
TIME...MOT...LOC 2027Z 312DEG 7KT 2715 8053
LascodyLocal storm report, Apr 2, 4:04 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
504 PM EDT SUN APR 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND GST 5 NNW INDIANTOWN 27.09N 80.51W
04/02/2017 M47 MPH MARTIN FL MESONET
APRS SITE MEASURED A WIND GUST OF 47 MPH/41 KT FROM THE
EAST.
&&
JCSpecial weather statement, Apr 2, 4:28 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Melbourne FL
528 PM EDT SUN APR 2 2017
FLZ045-053-022200-
Osceola FL-Orange FL-
528 PM EDT SUN APR 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ORANGE AND NORTH
CENTRAL OSCEOLA COUNTIES UNTIL 600 PM EDT...
At 528 PM EDT, Doppler radar was tracking a strong thunderstorm over
Saint Cloud, moving north at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Orlando, Kissimmee, Saint Cloud, Wedgefield and Buena Ventura Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm.
&&
LAT...LON 2813 8112 2813 8144 2845 8148 2846 8108
TIME...MOT...LOC 2128Z 189DEG 17KT 2822 8126
Combs
Rip Current, Volusia
- When
- April 2, 5:45 PM EST to 6:45 PM EST
- Where
- Volusia forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 29.063, -81.149 (the zone’s center; the record gives no point)
A man from Winter Park was found face down in the water at New Smyrna Beach by first responders. CPR was performed and he was taken to a local hospital where he was pronounced dead from an apparent drowning.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, April 2 to 3, 20172 deaths · $6.2 million · EF2 · 20 events
- Tornadoes and Flash Flooding in Mississippi, April 2 to 3, 20171 death · $7.5 million · EF1 · 66 events
- Tornadoes and Flash Flooding in Louisiana, April 2 to 3, 20173 injured · $1.4 million · EF2 · 20 events
- Tornadoes and Flash Flooding in Louisiana, April 2 to 3, 2017$2.0 million · EF2 · 34 events
- Damaging Wind in Mississippi, April 2, 20171 death · 50 kt wind · 1 event
- Tornado and Hail in Arkansas, April 2 to 4, 2017$100,000 · EF1 · 14 events
- Tornado and Hail in Texas, April 2, 2017$50,000 · EF1 · 14 events
- Hail and Damaging Winds in Arkansas, April 2, 2017$153,000 · 1.75 in hail · 5 events
- Strong Wind in Tennessee, April 2, 2017$80,000 · 6 events
- Tornadoes and Flash Flooding in Louisiana, April 2 to 3, 20171 injured · EF1 · 13 events
- Hail in Texas, April 2, 2017$27,000 · 3.01 in hail · 10 events
- Strong Wind in Arkansas, April 2, 2017$35,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693388.